Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

Request Permissions   Purchase Content 
 

 

The radial defocusing energy-supercritical nonlinear wave equation in all space dimensions


Authors: Rowan Killip and Monica Visan
Journal: Proc. Amer. Math. Soc. 139 (2011), 1805-1817
MSC (2010): Primary 35L71
Published electronically: November 1, 2010
MathSciNet review: 2763767
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the defocusing nonlinear wave equation $ u_{tt}-\Delta u + \vert u\vert^p u=0$ with spherically-symmetric initial data in the regime $ \frac4{d-2}<p<\frac4{d-3}$ (which is energy-supercritical) and dimensions $ 3\leq d\leq 6$; we also consider $ d\geq 7$, but for a smaller range of $ p>\frac4{d-2}$. The principal result is that blowup (or failure to scatter) must be accompanied by blowup of the critical Sobolev norm. An equivalent formulation is that maximal-lifespan solutions with bounded critical Sobolev norm are global and scatter.


References [Enhancements On Off] (What's this?)

  • 1. Hajer Bahouri and Patrick Gérard, High frequency approximation of solutions to critical nonlinear wave equations, Amer. J. Math. 121 (1999), no. 1, 131–175. MR 1705001
  • 2. J. Bourgain, Global wellposedness of defocusing critical nonlinear Schrödinger equation in the radial case, J. Amer. Math. Soc. 12 (1999), no. 1, 145–171. MR 1626257, 10.1090/S0894-0347-99-00283-0
  • 3. A. Bulut, Maximizers for the Strichartz inequalities for the wave equation. Preprint arXiv:0905.1678.
  • 4. A. Bulut, Global well-posedness and scattering for the defocusing energy-supercritical cubic nonlinear wave equation. Preprint arXiv:1006.4168
  • 5. A. Bulut, M. Czubak, D. Li, N. Pavlovic, X. Zhang, Stability and unconditional uniqueness of solutions for energy critical wave equations in high dimensions. Preprint arXiv:0911.4534.
  • 6. J. Ginibre, A. Soffer, and G. Velo, The global Cauchy problem for the critical nonlinear wave equation, J. Funct. Anal. 110 (1992), no. 1, 96–130. MR 1190421, 10.1016/0022-1236(92)90044-J
  • 7. Manoussos G. Grillakis, Regularity and asymptotic behaviour of the wave equation with a critical nonlinearity, Ann. of Math. (2) 132 (1990), no. 3, 485–509. MR 1078267, 10.2307/1971427
  • 8. Manoussos G. Grillakis, Regularity for the wave equation with a critical nonlinearity, Comm. Pure Appl. Math. 45 (1992), no. 6, 749–774. MR 1162370, 10.1002/cpa.3160450604
  • 9. L. V. Kapitanskiĭ, The Cauchy problem for the semilinear wave equation. I, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 163 (1987), no. Kraev. Zadachi Mat. Fiz. i Smezhn. Vopr. Teor. Funktsii 19, 76–104, 188 (Russian, with English summary); English transl., J. Soviet Math. 49 (1990), no. 5, 1166–1186. MR 918943, 10.1007/BF02208713
    L. V. Kapitanskiĭ, The Cauchy problem for the semilinear wave equation. II, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 182 (1990), no. Kraev. Zadachi Mat. Fiz. i Smezh. Voprosy Teor. Funktsii. 21, 38–85, 171 (Russian, with English summary); English transl., J. Soviet Math. 62 (1992), no. 3, 2746–2777. MR 1064097, 10.1007/BF01671000
    L. V. Kapitanskiĭ, The Cauchy problem for the semilinear wave equation. III, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 181 (1990), no. Differentsialnaya Geom. Gruppy Li i Mekh. 11, 24–64, 186 (Russian, with English summary); English transl., J. Soviet Math. 62 (1992), no. 2, 2619–2645. MR 1097579, 10.1007/BF01102635
  • 10. Markus Keel and Terence Tao, Endpoint Strichartz estimates, Amer. J. Math. 120 (1998), no. 5, 955–980. MR 1646048
  • 11. Carlos E. Kenig and Frank Merle, Global well-posedness, scattering and blow-up for the energy-critical, focusing, non-linear Schrödinger equation in the radial case, Invent. Math. 166 (2006), no. 3, 645–675. MR 2257393, 10.1007/s00222-006-0011-4
  • 12. Carlos E. Kenig and Frank Merle, Global well-posedness, scattering and blow-up for the energy-critical focusing non-linear wave equation, Acta Math. 201 (2008), no. 2, 147–212. MR 2461508, 10.1007/s11511-008-0031-6
  • 13. C. E. Kenig and F. Merle, Nondispersive radial solutions to energy supercritical non-linear wave equations, with applications. Preprint arXiv:0810.4834.
  • 14. Sahbi Keraani, On the blow up phenomenon of the critical nonlinear Schrödinger equation, J. Funct. Anal. 235 (2006), no. 1, 171–192. MR 2216444, 10.1016/j.jfa.2005.10.005
  • 15. Rowan Killip and Monica Visan, The focusing energy-critical nonlinear Schrödinger equation in dimensions five and higher, Amer. J. Math. 132 (2010), no. 2, 361–424. MR 2654778, 10.1353/ajm.0.0107
  • 16. R. Killip and M. Visan, Nonlinear Schrödinger equations at critical regularity. Lecture notes prepared for Clay Mathematics Institute Summer School, Zürich, Switzerland, 2008.
  • 17. R. Killip and M. Visan, Energy-supercritical NLS: critical $ H^s$-bounds imply scattering. Preprint arXiv:0812.2084. To appear in Comm. Partial Differential Equations.
  • 18. Rowan Killip, Monica Visan, and Xiaoyi Zhang, Energy-critical NLS with quadratic potentials, Comm. Partial Differential Equations 34 (2009), no. 10-12, 1531–1565. MR 2581982, 10.1080/03605300903328109
  • 19. R. Killip and M. Visan, The defocusing energy-supercritical nonlinear wave equation in three space dimensions. Preprint http://arxiv.org/abs/1001.1761arXiv:1001.1761. To appear in Trans. Amer. Math. Soc.
  • 20. Cathleen S. Morawetz, Notes on time decay and scattering for some hyperbolic problems, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1975. Regional Conference Series in Applied Mathematics, No. 19. MR 0492919
  • 21. Cathleen S. Morawetz and Walter A. Strauss, Decay and scattering of solutions of a nonlinear relativistic wave equation, Comm. Pure Appl. Math. 25 (1972), 1–31. MR 0303097
  • 22. Kenji Nakanishi, Scattering theory for the nonlinear Klein-Gordon equation with Sobolev critical power, Internat. Math. Res. Notices 1 (1999), 31–60. MR 1666973, 10.1155/S1073792899000021
  • 23. Hartmut Pecher, Nonlinear small data scattering for the wave and Klein-Gordon equation, Math. Z. 185 (1984), no. 2, 261–270. MR 731347, 10.1007/BF01181697
  • 24. Jeffrey Rauch, I. The 𝑢⁵ Klein-Gordon equation. II. Anomalous singularities for semilinear wave equations, Nonlinear partial differential equations and their applications. Collège de France Seminar, Vol. I (Paris, 1978/1979) Res. Notes in Math., vol. 53, Pitman, Boston, Mass.-London, 1981, pp. 335–364. MR 631403
  • 25. Jalal Shatah and Michael Struwe, Regularity results for nonlinear wave equations, Ann. of Math. (2) 138 (1993), no. 3, 503–518. MR 1247991, 10.2307/2946554
  • 26. Jalal Shatah and Michael Struwe, Geometric wave equations, Courant Lecture Notes in Mathematics, vol. 2, New York University, Courant Institute of Mathematical Sciences, New York; American Mathematical Society, Providence, RI, 1998. MR 1674843
  • 27. Robert S. Strichartz, Restrictions of Fourier transforms to quadratic surfaces and decay of solutions of wave equations, Duke Math. J. 44 (1977), no. 3, 705–714. MR 0512086
  • 28. Michael Struwe, Globally regular solutions to the 𝑢⁵ Klein-Gordon equation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 15 (1988), no. 3, 495–513 (1989). MR 1015805
  • 29. Terence Tao, Global well-posedness and scattering for the higher-dimensional energy-critical nonlinear Schrödinger equation for radial data, New York J. Math. 11 (2005), 57–80. MR 2154347
  • 30. Terence Tao, Spacetime bounds for the energy-critical nonlinear wave equation in three spatial dimensions, Dyn. Partial Differ. Equ. 3 (2006), no. 2, 93–110. MR 2227039, 10.4310/DPDE.2006.v3.n2.a1
  • 31. Michael E. Taylor, Tools for PDE, Mathematical Surveys and Monographs, vol. 81, American Mathematical Society, Providence, RI, 2000. Pseudodifferential operators, paradifferential operators, and layer potentials. MR 1766415
  • 32. Monica Visan, The defocusing energy-critical nonlinear Schrödinger equation in higher dimensions, Duke Math. J. 138 (2007), no. 2, 281–374. MR 2318286, 10.1215/S0012-7094-07-13825-0

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 35L71

Retrieve articles in all journals with MSC (2010): 35L71


Additional Information

Rowan Killip
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90095-1555

Monica Visan
Affiliation: Department of Mathematics, University of California, Los Angeles, California 90095-1555

DOI: http://dx.doi.org/10.1090/S0002-9939-2010-10615-9
Received by editor(s): February 8, 2010
Received by editor(s) in revised form: May 26, 2010
Published electronically: November 1, 2010
Additional Notes: The first author was supported by NSF grant DMS-0701085
The second author was supported by NSF grant DMS-0901166
Communicated by: Hart F. Smith
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.